Oklahoma, 2018

Flash Flooding in Oklahoma, February 28, 2018

February 28, 2018 · NWS SHV · 4 events in 1 county or zone

A warm, moist, and unstable air mass remained in place across much of the Ark-La-Tex on February 28th, as a warm front quickly returned back north into Southern Kansas and Missouri. A positive tilt upper level trough of low pressure traversed the Southern Plains during the afternoon, thus increasing large scale ascent resulting in showers and thunderstorms becoming numerous during the evening…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm, moist, and unstable air mass remained in place across much of the Ark-La-Tex on February 28th, as a warm front quickly returned back north into Southern Kansas and Missouri. A positive tilt upper level trough of low pressure traversed the Southern Plains during the afternoon, thus increasing large scale ascent resulting in showers and thunderstorms becoming numerous during the evening hours along a convergent elevated boundary that extended north of the Interstate 30 corridor of Northeast Texas and Southwest Arkansas. An approaching cold front and dry line from the west also helped to enhance thunderstorm organization, resulting in areas of heavy rain developing atop already saturated ground conditions from heavy rainfall that fell since February 20th. Additional rainfall amounts of 3-5 inches fell across much of Southeast Oklahoma during the afternoon and evening of the 28th, which continued into the morning hours of March 1st. This resulted widespread flash flooding across McCurtain County, which lingered into the predawn hours on March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 28, 6:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 28, 6:29 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
629 PM CST Wed Feb 28 2018

.AVIATION...
For the ArkLaTex, VFR for all at this time, but some SCT low deck
for TXK and maybe ELD behind a TS outflow boundary and shwrs
VCNTY. The cold front will plow in overnight and early Thursday
with convection focused along boundary for a few hours affecting
terminals from 05/06Z for TXK/TYR and through about 12Z for LFK/MLU.
the most part. S/SE winds around 10KT will shift to NW10-15KT with
IFR/MVFR expected to lift during the early afternoon. /24/

&&

.PREV DISCUSSION... /issued 326 PM CST Wed Feb 28 2018/

DISCUSSION...
..The Flash Flood Watch remains in the effect until tomorrow aftn
and there is a Slight Risk of Severe Storms across northeast TX,
southeast OK to across portions of northwest Louisiana and
southwest Arkansas...

An UA low near the New Mexico Bootheel continued to progress
eastward towards the Four-State Region late this aftn, thus
providing the area with a slight uptick in large scale ascent.
Concurrently, southerly sfc flow courtesy of yesterday's
retreating warm front that has since pushed north to across
southern KS and southern MO, has resulted in the maintenance of
moist atmospheric conditions /PWATs of 1.30-1.50 inches/. In fact,
the University of Louisiana Monroe special sounding earlier this
aftn showed a PWAT of 1.48 inches which is just 0.01 inches shy of
the daily record! The rather moist conditions coupled with
increasing large scale support has promoted scattered showers and
a few thunderstorms stretched along and north of a Mount Vernon
TX to across a near Rosston AR line, closest to the sfc low.
Extensive cloud cover and underwhelming MUCAPE is likely why the
storms are behaving at this time, however that will likely change
as we head into this evening.

The UA low will have pushed eastward to near the Sun Country of west
TX this evening thus sharpening the southwest flow aloft. Within
the flow aloft, an 80+ kt 500 mb jet max will progress across the
northwestern 1/3rd of the CWA resulting in an increase in UL
support as hinted at by MUCAPE values of 300-500 j/kg. The sfc low
northwest of the region this aftn has an associated dryline
draped across the South Plains and a cold front across southern
KS will be shifting eastward and southeastward towards the region
respectively this evening. It is the dryline and and the cold
front that will aid in organizing the precip into a possible
linear mode this evening and into tonight. Though the dryline will
not impinge the Four-State Region, storms that develop along it
to our west will be more than capable of moving northeastward
across northeast TX, southeast OK to across southwest AR this
evening-tonight, given a 60-65 kt southwesterly mean wind flow
component. However, the cold front will impact the area and the
aforementioned areas will likely be at greatest risk for strong to
severe storms as MUCAPE will be highest there with the passage of
the UL jet max, as well as model solutions showing 0-6 km bulk
shear values of 40-60 kts. This suggest some storms will be
capable of producing damaging wind gusts and moderate to large
sized-hail. It is noteworthy to mention that 0-1 km helicity
values of 100-300 m2/s2 and the clockwise curvature in the low
levels of progged hodographs also raises concern for an isolated
tornado, but low level shear is rather weak /15-30 kts/ which
could mitigate multiple tornado development. To add on to an
already busy day will be the potential for Flash Flooding.
Portions of the Four-State Region has seen significant rainfall
over the last several weeks which has led to an ease on the
ongoing drought /in fact a few counties across the northwestern
zones are no longer in a drought/ but has also resulted in poor
drainage areas to become inundated by water. Although this region
is able to handle rainfall, week after week of moderate to heavy
rainfall /2-4+ inches/ will give way to soils having a hard time
keeping up and hence hard-pressed to soak up the rainfall
especially when there is not much of a break between rains.
Although rainfall totals of 0.5-3+ inches are expected through
tomorrow aftn does not seem overly significant /highest amounts
will occur across the northwestern 1/3rd of the FA/, keep in mind
that this on top of what this region has received in the last
several weeks. Some poor drainage roadways that have receded has
been covered with water again courtesy of yesterday's heavy
rainfall. Thus, the Flash Flood Watch will remain in effect mainly
along and north of the I-20 corridor through tomorrow morning.

Tomorrow, the UA low is anticipated to open up to more of an UA
trough with lingering precip occurring across northeast LA and
southwest AR by tomorrow morning, before the said disturbance and
associated precip finally exits the region by early tomorrow
aftn. Thereafter, UA ridging will take shape and dominate across
the central CONUS though saturated soils will prevent from
extensive warming /highs in the 60s through early next week/. By
late weekend into early next week, another Pacific UA low will
move east across the Four-Corners Region and the Central Plains.
Precip developing along its pacific front will yield the return of
precip from west to east, though heavy rainfall is not
anticipated attm. Dry conditions will return Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  68  44  65 /  90  30  10   0
MLU  62  69  44  63 /  90  70  10   0
DEQ  52  64  35  62 / 100  20   0   0
TXK  54  65  41  61 / 100  20   0   0
ELD  57  67  39  62 /  90  40  10   0
TYR  55  64  44  65 / 100  20   0   0
GGG  57  65  44  65 /  90  20   0   0
LFK  60  70  46  69 /  60  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>073.

LA...Flash Flood Watch through Thursday morning for LAZ001>006-
     012>014.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-150-151.

&&

24/29
Hazardous weather outlook, Feb 28, 11:28 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1128 AM CST Wed Feb 28 2018

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-011730-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-
1128 AM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be increasing across the area
with locally heavy rainfall possible at times, late this
afternoon through this evening. Rainfall amounts of one to three
inches with isolated locally higher amounts are possible, as
training precipitation will be possible. Rapid water runoff will
result in flash flooding and flooding of low lying and poor
drainage areas. A Flash Flood Watch remains in effect through
tomorrow morning. Furthermore, there is a Slight Risk for severe
storms late this afternoon through tonight as a strong upper level
disturbance and its associated cold front approaches the region
from the west and northwest respectively. Some storms will be
capable of producing damaging wind gusts, hail and possibly
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Lingering light to moderate rainfall will be ending early on
Thursday. Dry conditions will prevail into the weekend until the
next period of possible wetting rains but with less widespread
heavy rainfall Sunday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening.

LAZ010-011-017>022-TXZ149-152-153-165>167-011730-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-
1128 AM CST Wed Feb 28 2018
No hazardous weather is expected at this time.
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be increasing across the area
during the afternoon and more likely this evening. Locally
moderate to heavy rainfall will be possible at times with
rainfall amounts of one half to one and one half inches may occur.
With the approach of an upper level system and a cold front there
will be a chance of strong to possibly severe storms with the
main threat damaging winds, hail and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be a threat of severe storms early Thursday
morning prior to daybreak with the showers and thunderstorms
decreasing during the day. Dry conditions will prevail into the
weekend until the next period of possible wetting rains but with
less widespread heavy rainfall Sunday through Monday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening.

In the hours before

Special weather statement, Feb 28, 4:22 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
422 PM CST WED FEB 28 2018

ARZ061-072-282245-
Nevada AR-Columbia AR-
422 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEVADA AND NORTH
CENTRAL COLUMBIA COUNTIES UNTIL 445 PM CST...

At 422 PM CST, Doppler radar was tracking a strong thunderstorm over
Willisville, or 10 miles north of Waldo, moving east at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Rosston, Willisville, Young and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3341 9312 3340 9333 3358 9335 3361 9311
TIME...MOT...LOC 2222Z 264DEG 39KT 3350 9325

19

The radar

The Western Arkansas radar (KSRX), 157 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
February 28, 10:00 PM CST to 11:59 PM CST
Where
McCurtain County, 1.73 mi NW of Valliant to 4.72 mi WSW of Wright City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.035, -95.144

High water across Roy Roberts Road, Clear Creek Road, as well as numerous road in and near Valliant.

Flash Flood, McCurtain

When
February 28, 10:00 PM CST to 11:59 PM CST
Where
McCurtain County, 4.85 mi NNW of Glover to 1.89 mi N of Eagletown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.133, -94.936

High water on Golden Glover Road, Old Broken Bow Road near the Little River, as well as numerous roads in the Broken Bow area.

Flash Flood, McCurtain

When
February 28, 10:00 PM CST to 11:59 PM CST
Where
McCurtain County, 1.74 mi N of Rufe to 2.57 mi NE of Rufe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.145, -95.152

High water at the intersection of Beaver Dam Road and Grouse Road.

Flash Flood, McCurtain

When
February 28, 10:23 PM CST to 11:59 PM CST
Where
McCurtain County, 0.5 mi NNW of North Valiant to 0.2 mi E of North Valiant
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.007, -95.104

A foot of water covered Highway 70 near Valliant.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736538, 736541, 736546, 736548.